Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

192 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Having blackouts, drooling, excessive sweating and frequently feel nauseous. Brain, heart and blood tests normal. Suggest

Answered by
Dr.
Dr. Shoaib Khan

General & Family Physician

Practicing since :2009

Answered : 9410 Questions

default
Posted on Wed, 27 Nov 2013 in Drug Abuse
Question: My son is 26 and has monthly blackouts where he seems to be in pain, has drooling, excessive sweating and appears to be in pain. He seems to be sleeping at first, but then eyes are open, but he is unaware of who we are. He talks but we cannot understand him. Sometimes he seems to be hallucinating, sometimes he walks around. It can last from 30 minutes until the most recent episode (yesterday) which lasted a couple of hours. Then he wakes up and doesn't remember the episode. He is frequently nauseous for a few days. He cannot seem to sleep well, stating he wakes up on the hour, both before and after the episode. Doctors have checked his brain, his heart, his blood sugars and can find nothing. I don't know where to go next.
doctor
Answered by Dr. Shoaib Khan 1 hour later
Brief Answer: All symptoms of substance abuse or syncope Detailed Answer: Hello ma'am/sir and welcome. Thank you for writing to us. With the provided information, if you wouldn't have mentioned the drug addiction, I would have requested you to get his urine and blood checked for substance abuse. Reason being, that the symptoms that you have described match that of an addict who is currently still abusing a substance or is undergoing withdrawal symptoms, or of a condition called neurocardioggenic syncope (in which the heart does not pump enough blood to the brain, which leads to episodes of fainting, blank staring, etc). But as you reported a normal heart and brain function, I would rule out the syncope, which would leave us only with possible substance abuse (which is confirmed from the history). If his heart, brain and blood sugar levels are normal, then that is good news as the substance abuse has not caused any target-organ damage. Unfortunately, the only thing that needs to be done now is to help your son to completely quit both oxycontin and marijuana, in order to start living a normal life again. I should inform you that this will not be easy, but unfortunately is the only solution. I would also like to ask if you conducted an EEG (electro-encephalogram) which checks the brain activity and along with this investigation, do get his sleep cycle analysed to see if there are any other causes other than the substance abuse for his irregular sleep-wake cycle. I hope and pray, your son is strong enough to quit both the substances he seems to be abusing, as he is still young and has a long life ahead of him. Please feel free to write back to me for any further clarifications, I would be more than happy to help you. But, I hope you also understand that the problem/cause is right in front of your, and all you need to do is help your son get it out of his life. Wishing and hoping for the best, God bless.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shoaib Khan 20 hours later
He is not on oxycontin any more. He goes to a Methadone Clinic once a day to stay off the oxycontin. I thought I had mentioned that. Could it be a side effect of the methadone? And if it's a withdrawal symptom of that, why does it only happen once a month and why is he still sick even if he has gone to the clinic?
doctor
Answered by Dr. Shoaib Khan 56 minutes later
Brief Answer: Yes, they could be; need to report to clinic Detailed Answer: Hello once again ma'am. Yes, it could be an effect of methadone or even withdrawal symptoms to oxycontin. Some patients are successfully managed when they visit an addiction center or clinic, but that effect is only temporary which is why regular visits are scheduled. But, there could be a time when your son really requires medical attention and then suffers these symptoms at that time of the month. Also ma'am, if you do not mind me saying this, but in most cases the methadone clinic looks for any symptoms or signs of re-initiation of the substance that was being abused (i.e. oxycontin in your son's case). So that they are sure the patient has not relapsed. You need to check with them if he has ever relapsed, if he has, then this presentation could also be associated with that. The clinic mainly helps in monitoring and if there are any withdrawal symptoms, they help in reducing them. So please do report his symptoms to the clinic to make sure they do all they can to make him more comfortable. I would also like to ask about his use of marijuana. How would you rate his dependence on marijuana on a scale of 1 to 5, 5 being completely dependent. I hope this information helps you ma'am. Please feel free to write to me about any queries you have, I am always available to help and shall always keep you well informed. Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,   ,  
Treatment/Therapy
Medical Topics

Recent questions on  Drug rehabilitation

doctor1 MD

I am 23 I just lost my health insurance because I was covered by my dad due to age. Any way I have these red and light brown dots that first started around my ankles almost look like freckles.I thought it would just go away.I ve noticed in the last couple of wreaks that I have more and they have spread to the top of my feet.the only medication I m on is methadone which I ve bin on for two years.I have bin diagnosed with hep c. What is your best advice?

doctor1 MD

tested positive for hep-c,no antibodies for hep-b..have diverticulitis,back surgery w/orif+fusion(methadone,dilaudid,valium for pain by specialist)..have had polyps both vagina+colon,ectopic rupture-resulting:no children..am now 59,finished menopause..24 hr caregiver for my whlchr.bound husband,am very stressed,exhausted+now am nauseous,bloated,gas-filled,am vomiting stringy mucous,tongue is yellow coated..constipation w/hemmorhoids,blood+pus in stool..feeling overall sicker than I ever have,short-tempered,can t sleep,anxious..guess that s about it..don t have the time to see numerous drs. for myself now,concentrating on husband whose renal function has dropped to 26%,diabetic on insulin,etc...actually now that I typed this I realize I either make the time or don t..sorry for wasting yours

doctor1 MD

my husband has been taking methadone for years for peripheral neuropathy..he has only taken 10 mg. per day..he has gotten off but has experienced sleep problems for awhile and feels crawling sensations in his right arm and right leg...could this be part of withdrawal or could it be something else?

doctor1 MD

I ve bee on on method one for two year , 80mg a day. I wasn t feeling good so I took a half of a 8mg suboxone , and now I m really sick throwing up , cold sweats. How long will I be feeling sick? ... I get my next dose of methodone tomorrow morning, will I be feeling better after I take it? ..... I will never do this again , i thought it would make me feel better but here i am feeling so horrible..

doctor1 MD

If I am addicted to opiates, will tramadol keep me from going into withdrawal and being "dope sick?"

doctor1 MD

I have joint pain and use hydocodone - 10 milliigrams each day only and tramadol , only because it was prescribed in 1985 and probably withdrawal may be severe, Celebrex helps a great deal but I may have kidney problems as a result. my non-regular...

doctor1 MD

I had three beers from 8-10 and at about 11:15 I completely forgot I had been drinking and took 5mg of ambien becuase i have been having major stress and anxiety . Should I go to the hospital?